New Year detoxes involving herbal remedies and high water intakes can endanger lives, doctors have said, after a woman was admitted to intensive care.

The 47-year-old collapsed and suffered multiple seizures after taking a cocktail of teas and supplements, including vitamin B and valerian root, to combat stress and the New Year blues.

Doctors at Milton Keynes NHS Foundation Trust battled to replace the dangerously low levels of salt in her blood, and she was stabilised more than ten hours later.

It was the second such case experienced by doctors, who said that although an all-natural New Year detox might be "appealing", the fashionable remedies could be life-threatening.

Advertisement

They added that valerian root, taken by many people to combat insomnia and stress, may have exacerbated the woman's symptoms. Their comments, published in BMJ Case Reports, came after the previously fit woman was found to have hyponatremia, or low levels of salt in the blood.

After a seven-pint cocktail of valerian root, lemon balm, passion flower, hops and chamomile, the woman became confused and collapsed into multiple seizures.

Her family told medics she had been thirsty for two or three days before she was admitted to hospital and had been drinking more water and tea as a result.

She had also been stressed and had started taking a range of herbal remedies - including milk thistle, glutamine, sage and green tea, and valerian root - at the same time.

Doctors found she was not the first to suffer the life-threatening condition after taking similar natural medicines, with a 48-year-old man also suffering seizures because of low salt levels. He had been taking valerian root, hops, chamomile and lemon balm to treat anxiety in 2013.

Extreme lows of salt in the blood are rare in healthy people, and usually found only in those with side effects of medication or as a result of endurance exercise such as marathon running.

The authors of the report concluded: "Patients should be advised of the potential detriment done to their health of undertaking a New Year detox, especially if it involves consuming excessive amounts of fluid or alternative remedies.

"Valerian root has now been suspected in two cases associated with severe, life-threatening hypona-tremia and healthcare professionals should be vigilant to this. Despite marketing suggesting otherwise, all-natural products are not without side effects."

The British Dietetic Association said the body was capable of repairing itself after the festive period and there was little evidence that supplements can assist it.

A spokesman said: 'There are no pills or specific drinks, patches or lotions that can do a magic job.

"The body has numerous organs, such as the skin, gut, liver and kidney, that continually 'detoxify' the body from head to toe. Drinking too much water can be as dangerous as not drinking enough."